Alert archive / Montana / Red Flag Warnings in 2008
Red Flag Warning 13, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Sep 20, 2008, 3:32 AM MDT for 7 counties in Montana. It took effect at Sep 20, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2008, 3:32 AM MDT (09:32 UTC)
- In effect from
- Sep 20, 2008, 12:00 PM MDT
- Expired
- Sep 20, 2008, 9:02 PM MDT
- In force
- 9 hr
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT
The radar
The Billings radar (KBLX), 206 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4814 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KBYZ 200932 RFWBYZ RED FLAG WARNING NATIONAL WEATHER SERVICE BILLINGS MT 332 AM MDT SAT SEP 20 2008 MTZ130>133-210300- /O.UPG.KBYZ.FW.A.0006.080920T1800Z-080921T0300Z/ /O.NEW.KBYZ.FW.W.0013.080920T1800Z-080921T0300Z/ NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES- NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT CUSTER NATL FOREST-CUSTER COUNTY- SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST- 332 AM MDT SAT SEP 20 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR ALL OF SOUTHEAST MONTANA...AND PORTIONS OF NORTHWEST SOUTH DAKOTA FOR VERY LOW HUMIDITIES AND GUSTY SOUTHEAST WINDS... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...130...131...132...133. SOUTHEAST WINDS WILL INCREASE TO 15 TO 30 MPH BY THIS AFTERNOON AND CONTINUE INTO THE EVENING. RELATIVE HUMIDITIES WILL DROP INTO THE TEENS BY EARLY AFTERNOON. UNSEASONABLY WARM TEMPERATURES IN THE UPPER 80S TO NEAR 90 ARE ALSO EXPECTED. THE COMBINATION OF THESE CONDITIONS WILL CAUSE CRITICAL FIRE WEATHER CONDITIONS. AFTER SUNSET WINDS WILL CONTINUE TO BE GUSTY BUT TEMPERATURES WILL FALL QUICKLY AND HUMIDITY VALUES WILL RISE ABOVE 30 PERCENT BY 10 PM MDT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS85 KBYZ 202204 RFWBYZ RED FLAG WARNING NATIONAL WEATHER SERVICE BILLINGS MT 404 PM MDT SAT SEP 20 2008 MTZ130>133-210300- /O.CON.KBYZ.FW.W.0013.000000T0000Z-080921T0300Z/ NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES- NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT CUSTER NATL FOREST-CUSTER COUNTY- SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST- 404 PM MDT SAT SEP 20 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR ALL OF SOUTHEAST MONTANA...AND PORTIONS OF NORTHWEST SOUTH DAKOTA FOR VERY LOW HUMIDITIES AND GUSTY SOUTHEAST WINDS... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ... 130...131...132...133. SOUTHEAST WINDS OF 15 TO 30 MPH WILL CONTINUE THROUGH EARLY THIS EVENING...ALONG WITH HUMIDITIES IN THE TEENS AND TEMPERATURES IN THE UPPER 80S TO LOWER 90S. THE COMBINATION OF THESE CONDITIONS WILL CAUSE CRITICAL FIRE WEATHER CONDITIONS. GUSTY WINDS WILL CONTINUE THROUGH THE NIGHT...BUT HUMIDITIES WILL RISE ABOVE 20 PERCENT SHORTLY AFTER SUNSET. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JKL
000 WWUS85 KBYZ 210302 RFWBYZ RED FLAG WARNING NATIONAL WEATHER SERVICE BILLINGS MT 902 PM MDT SAT SEP 20 2008 MTZ130>133-210415- /O.CAN.KBYZ.FW.W.0013.000000T0000Z-080921T0300Z/ NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES- NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT CUSTER NATL FOREST-CUSTER COUNTY- SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST- 902 PM MDT SAT SEP 20 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED FLAG WARNING. THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES ...130...131...132...133. RELATIVE HUMIDITY READINGS ARE QUICKLY IMPROVING INTO THE 30 TO 40 PERCENT RANGE THIS EVENING. SOUTH TO SOUTHEAST WINDS OF 10 TO 20 MPH WILL CONTINUE THROUGH THE NIGHT AS A COLD FRONT SLOWLY MOVES ACROSS SOUTHERN MONTANA. HOWEVER WITH THE HIGHER RELATIVE HUMIDITIES...DANGEROUS FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 20, 3:00 AM MDT, 32 minutes earlier.
Area forecast discussion, Sep 20, 3:00 AM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
300 AM MDT SAT SEP 20 2008
.SHORT TERM...VALID FOR TDY AND SUN...
VIGOROUS LIGHTNING LAST EVENING OVER SOUTHERN IDAHO THANKS TO
DYNAMIC LOOKING UPPER TROUGH ROTATING NORTH AND NORTHEAST THROUGH
GREAT BASIN. THIS SYSTEM WILL BE OUR MAIN PLAYER FOR THE WEEKEND.
WE SHOULD SEE ONE MORE REALLY WARM DAY TODAY WITH PREFRONTAL
WARMING AND 850MB TEMPS PUSHING 25C. BUMPED UP AFTERNOON HIGHS A
BIT OVER CENTRAL ZONES TODAY. COOLING FOR SUNDAY NOT TERRIBLY
IMPRESSIVE AND WEST WILL SEE BRISK DOWNSLOPE...KEPT TEMPS NEAR
GUIDANCE.
UPPER TROUGH CURRENTLY OVER GREAT BASIN OF NORTHEAST NEVADA
TONIGHT WILL SHIFT INTO IDAHO TODAY. IN RESPONSE...UPPER FLOW
BECOMES INCREASINGLY DIFFLUENT AND UNSTABLE OVER SOUTHWEST
MONTANA BY AFTERNOON AND SHOULD LEAD TO ISOLATED TO SCATTERED
CONVECTION...SOME OF WHICH WILL SPREAD INTO NEARBY PLAINS.
STRONGEST CONVECTION/LIGHTNING EXPECTED TO STAY JUST WEST OF OUR
WARNING AREA THOUGH AS MOST ACUTE FORCING FROM POTENTIAL VORTICTY
ADVECTION STAYS OVER DILLON AREA.
TROUGH AXIS MOVES CLOSER BY EVENING AND CROSS SECTIONS ON BOTH NAM
AND GFS SHOW SOME FORCING COMBINED WITH DEEPER MOISTURE OVER WEST.
THOUGH NAM SUSPICIOUSLY DRY ON QPF...DYNAMICS PROGGED AND OBSERVED
UPSTREAM HARD TO IGNORE. WILL KEEP HIGHER POPS FOR WEST
TONIGHT...BUT SHIFT THEM TO THE SOUTH AND EAST BY SUNDAY AS BETTER
UPPER FORCING AND SURFACE CONVERGENCE FROM ASSOCIATED FRONT
COMBINE OVER CENTRAL AND EASTERN ZONES.
SHORT TERM MODELS SHOW RELATIVE LULL IN ACTIVITY LATE SUNDAY INTO
SUNDAY EVENING AS ONE DISTURBANCE SHIFTS NORTHEAST OF AREA WHILE
ANOTHER APPROACHES FROM GREAT BASIN AGAIN. NAM SLOWER OF TWO
MODELS WITH SECONDARY SYSTEM WHILE GFS ALREADY DROPPING SOME
DECENT QPF OVER ABSAROKAS BY LATE SUNDAY NIGHT AS VERY MOIST LAYER
AND GOOD FORCING PROGGED OVER SOUTHWEST. THIS MAINLY A TIMING
ISSUE...SO WILL KEEP SOME HIGH CHANCE POPS IN SOUTHWEST ZONES LATE
SUNDAY NIGHT AS WE TRANSITION INTO WETTER MONDAY.
FIRE WEATHER...CONCERNING CURRENT FIRE WEATHER WATCH IN EAST.
SOUTHERLY LOW LEVEL FLOW INCREASES TODAY AS WE HAVE
ANTICIPATED...AND VERY WARM TEMPERATURES SHOULD DROP HUMIDITY TO
CRITERIA LEVELS. WITH FIRE DANGERS REPORTED TO BE VERY HIGH IN
EAST...WILL UPGRADE WATCH TO RED FLAG WITH THIS MORNINGS PACKAGE.
HAVE SOME CONCERN OVER WESTERN PORTION OF GALLATIN ZONE 123 WHERE
SOME SIGNIFICANT LIGHTNING IS POSSIBLE. BUFKIT SHOWS INVERTED V
TYPE SOUNDINGS...AND EXPECT LITTLE RAINFALL WITH MOST STORMS.
HOWEVER...FUELS ARE NOT A HIGH CONCERN ACCORDING TO VARIOUS
SOURCES. WILL JUST MENTION IN FIRE WEATHER FORECAST FOR NOW. BT
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MONDAY WILL BE A COOL DAY AS A TRAILING UPPER LEVEL SHORTWAVE
MOVES THROUGH THE LONGWAVE TROUGH OVER THE AREA. WAVE LOOKS STRONG
ENOUGH TO HAVE A CHANCE TO PRODUCE WIDESPREAD SHOWERS OVER THE
AREA WITH UPSLOPE AREAS OF THE SOUTHERN MOUNTAINS SEEING A GOOD
CHANCE FOR MEASURABLE PRECIPITATION. BEHIND THIS WAVE PATTERN
BECOMES MORE ZONAL WITH GFS SHOWING LESS OF A NORTHWESTERLY
COMPONENT THAN PREVIOUS RUNS AND TRENDING TOWARDS ECWMF. THIS
KEEPS A DRY PATTERN THROUGH FRIDAY WITH TEMPERATURES SLIGHTLY
BELOW NORMAL THOUGH LATEST GUIDANCE IS TRENDING WARMER. MODELS ARE
INDICATING BY EARLY NEXT WEEKEND ANOTHER WAVE COULD BE MOVING
ACROSS THE AREA BUT ONLY AS AN EMBEDDED WAVE IN THE ZONAL FLOW SO
DOES NOT LOOK TO BE A BIG PRECIPITATION PRODUCER. ON THE TEMPERATURE
FRONT TUESDAY WILL STILL BE COOL WITH POOR MIXING OVER THE AREA AS
SURFACE HIGH TRAILS THE MONDAY SYSTEM. DOWNSLOPE BEGINS TO EMERGE
BY MIDWEEK FOR BETTER MIXING AND WARMER TEMPS. BORSUM
&&
.AVIATION...
MOSTLY CLEAR CONDITIONS WILL PREVAIL UNTIL MIDDAY. BY AFTERNOON
ISOLATED THUNDERSTORMS WILL START TO DEVELOP OVER SOUTHWEST
MONTANA AND IMPACT AREAS WEST AND SOUTH OF BILLINGS AFT 20Z.
BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 086 056/074 048/067 045/062 043/061 044/067 041/067
2/T 24/T 24/T 31/B 02/W 22/W 20/U
LVM 080 048/066 041/062 036/056 036/059 037/067 036/066
2/T 34/T 25/T 30/B 02/W 22/W 20/U
HDN 089 055/078 048/072 044/066 043/065 044/070 041/071
1/B 25/T 34/T 31/B 12/W 21/B 10/U
MLS 090 058/078 051/073 048/066 045/066 047/070 043/071
1/U 25/T 42/T 32/W 22/W 22/W 20/B
4BQ 088 056/078 048/075 046/069 044/066 045/071 041/073
1/B 25/T 42/T 32/W 22/W 21/B 10/U
BHK 087 054/079 049/074 048/069 044/067 046/070 042/069
0/N 15/T 52/T 32/W 22/W 22/W 20/B
SHR 086 049/075 044/070 042/065 043/063 043/067 040/065
2/T 25/T 35/T 31/B 22/W 22/W 20/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR ZONES 30>33-36>38-58.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Sep 20, 2:12 AM MDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 212 AM MDT SAT SEP 20 2008 MTZ028>042-056>058-063>068-WYZ098-099-210815- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 212 AM MDT SAT SEP 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHEAST WINDS OF 15 TO 30 MPH COMBINED WITH VERY WARM TEMPERATURES AND HUMIDITIES IN THE TEENS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHEAST MONTANA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL SHIFT ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. THERE IS A SLIGHT CHANCE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN EXTREME SOUTHEAST MONTANA SUNDAY AFTERNOON AND EVENING AS THE FRONT MOVES THROUGH. UNSETTLED AND COOLER WEATHER WILL THEN CONTINUE THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Red Flag Warnings in Montana, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.